Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 21, 2014, 4:56 PM CDT for Cochran County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2014, 4:56 PM CDT (21:56 UTC)
- Expired
- May 21, 2014, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochran County, TX
The radar
The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -572 J/kg
- Mixed-layer LCL
- 1828 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 21, 3:21 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 321 PM CDT WED MAY 21 2014 .SHORT TERM... FOCUS NOW FIRMLY ON RAIN CHANCES MOVING THROUGH THE REMAINDER OF THE WEEK. SEEING SOME LIGHT SHOWERS MOVE NWD THROUGH THE NWRN FCST AREA EARLY THIS AFTERNOON IN RESPONSE TO UPPER LIFT AHEAD OF A NEWD MOVING SHORT WAVE TROUGH ACTING ON MID-LEVEL MOISTURE. WILL SEE THESE SHOWERS EXIT THE FCST AREA BY 4 PM. HOWEVER...LINGERING LIFT AS THE UPPER TROUGH MOVES TOWARD THE FCST AREA COMBINED WITH SOME DESTABILIZATION OF THE AIR MASS WITH SOME CLEARING TO THE SKIES BEHIND THE SHOWERS SHOULD RESULT IN SOME CONVECTIVE REDEVELOPMENT LATE THIS AFTN AND EARLY THIS EVENING. SHORT TERM MODELS SUCH AS THE HRRR AND THE TTU-WRF CLEARLY SHOWING THIS SCENARIO. THUS CHANCE POPS ACROSS THE WRN ZONES CONTINUE TO BE JUSTIFIED. LITTLE MOVEMENT EWD EXPECTED WITH UPPER FLOW ORIENTED SSW-NNE...SO ORIENTATION OF PREVIOUS POPS IS REASONABLE. EXPECT A QUIET PERIOD OVERNIGHT AND EARLY THURSDAY BEHIND THE UPPER TROUGH BEFORE THE NEXT TROUGH MOVES IN FROM THE SE. LOW LEVEL MOISTURE WILL DEEPEN THROUGH THE NIGHT AND TOMORROW WITH MLCAPE ACROSS THE WRN ZONES BTWN 1000 AND 2000 J/KG. FOCUS LATE THURSDAY MORNING AND THROUGH THE AFTERNOON WILL AGAIN BE ACROSS THE WEST WITH THE DRYLINE ACROSS ERN NM...BUT WITH POTENTIAL FOR SOME UPPER SUPPORT FURTHER EASTWARD INTO THE SOUTH PLAINS FROM THE NEXT SHORT WAVE TROUGH. CHANCE POPS LOOK GOOD FOR THE WRN THIRD OF THE FCST AREA...SLIGHT CHANCE FOR THE CNTL THIRD...AND NO PRECIP MENTION ERN THIRD. && .LONG TERM... A WET FORECAST CONTINUES AS AN UPPER LEVEL CLOSED LOW OVER NV SLOWLY PUSHES SOUTHEASTWARD. THE DRYLINE WILL BE WELL INSIDE OF NM BY LATE THURS EVENING. CONVECTION WILL BE ONGOING MAINLY AROUND THE TX/NM STATE LINE AND WESTWARD WITH SOME THUNDERSTORMS PROPAGATING EASTWARD INTO TX. STORM CHANCES WILL BE MORE DYNAMICALLY DRIVEN AFTER SUNSET WITH BETTER RAIN CHANCES PUSHING INTO THE FA AS UPPER LEVEL DIFFLUENCE ALONG WITH UPPER LEVEL SPEED DIVERGENCE WITH A JET MOVES INTO THE AREA. GLOBAL MODELS APPEAR TO BE A BIT MORE RESPONSIVE TO THE LARGER SCALE LIFT THAN THE NAM WITH THE NAM HINDERING MOST RAIN CHANCES AS SOON AS THE SUN HAS SET. MOISTURE WILL NOT BE AN ISSUE WITH PWATS OVER 1.3 INCHES AND SOME SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL. THE FIRST OF 2 ROUNDS OF DECENT LARGE SCALE LIFT WILL BE ON FRIDAY AS THE LOW MOVES CLOSER AND WE REMAIN UNDER A DIFFLUENT PATTERN WITH A COUPLE OF SHORTWAVES MOVING AROUND THE LOW. A LULL IN PRECIP IS MOST LIKELY EARLY SAT AS SUBSIDENCE TEMPORARILY MOVES IN FROM THE SW. MODELS...INCLUDING THE NAM...BREAKOUT CONVECTION ALONG THE TX/NM STATE LINE SAT AFTERNOON. CAPE VALUES ARE FORECASTED ABOVE 1500 J/KG AS LAPSE RATES STEEPEN DUE TO HEIGHT FALLS FROM THE LOW EDGING INTO THE FA. 0-6KM SEAR OF 40KTS WILL HELP AID IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. THE ISSUE I SEE ARISE IS THE AMOUNT OF DAYTIME HEATING THAT WILL BE POSSIBLE DUE TO CLOUD COVER. MODELS DO SHOW SOME DRYING OF THE MID TO UPPER LAYERS AT SOME POINT DURING THE DAY...MAINLY IN THE AFTERNOON. THIS SEEMS TO FIT WITH THE SUBSIDENCE MOVING IN BUT HOW LONG IT WILL BE AVAILABLE IS IN QUESTION. IF THIS CONVECTION DOES COME TO FRUITION THEN SVR STORMS WILL BE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL WITH SOME ISOLATED SVR WIND GUSTS. DESPITE THE POSSIBLE CONVECTION SHOWERS WILL STILL BE POSSIBLE WITH MORE LARGE SCALE LIFT PUSHING IN AHEAD OF THE FRONT. WITH PWATS REACHING OVER THE 1 INCH MARK AGAIN...LOCALLY HEAVY RAIN WILL BE POSSIBLE. DRY AIR WILL PUSH IN BY SUNDAY MORNING CREATING ANOTHER LULL IN PRECIP. GLOBAL MODELS SHOW THE DRYLINE TRYING TO MAKE ONE LAST SHOT AT FIRING PRECIP BEFORE BEING PUSHED EASTWARD. MODELS HAVE HANDLED THIS A BIT DIFFERENTLY WITH THE ECMWF HAVING THE HIGHEST PRECIP CHANCES IN OUR EASTERN ZONES WHILE THE GFS BRINGS THE DRYLINE ALMOST BACK TO THE TX/NM STATE LINE. DEPENDING ON HOW FAR BACK THE DRYLINE GETS PUSHED WILL DEPEND ON WHO GETS RAIN OUT OF THE SCENARIO. FOR THE TIME BEING I HAVE KEPT POPS IN AREA WIDE WITH CHANCES FROM THE CAPROCK ESCARPMENT EASTWARD. THE LOW WILL PUSH EAST OF THE AREA BY EARLY NEXT WEEK WITH THE FORECAST QUICKLY BECOMING DRY AS A RIDGES MOVES IN OVERHEAD. RAIN CHANCES WILL...FOR A SHORT PERIOD OF TIME...EXIST IN OUR EASTERN ZONES ON THE BACK SIDE OF THE LOW. THESE CHANCES ARE LOW AS IS CONFIDENCE AT THE MOMENT. THE RIDGE FULLY MOVES INTO THE AREA BY MID WEEK WITH THE MAIN MODEL DIFFERENCES BEING THAT THE ECMWF IS MUCH MORE BULLISH THAN THE GFS WITH THE STRENGTH OF THE HIGH. ANOTHER UPPER LEVEL LOW APPEARS TO BE ON DECK OFF THE PAC COAST WHICH IS SHOWN BY THE GLOBAL MODELS. WHILE ANOTHER LOW WOULD BE NICE...IT WILL BE SOME TIME FOR THE MODELS TO WORK OUT THEIR LONG TERM ISSUES TO SEE WHAT ACTUALLY MAY HAPPEN. ALDRICH && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 79 58 76 59 / 30 40 40 50 50 TULIA 61 82 61 76 60 / 20 20 40 50 40 PLAINVIEW 62 81 62 76 62 / 20 20 40 50 40 LEVELLAND 62 79 62 77 62 / 20 40 40 50 40 LUBBOCK 64 80 65 77 63 / 10 20 40 50 40 DENVER CITY 62 79 61 79 62 / 20 40 40 50 40 BROWNFIELD 62 79 61 77 62 / 20 40 40 50 40 CHILDRESS 69 87 68 82 64 / 10 10 30 50 30 SPUR 67 84 65 77 63 / 10 20 40 50 30 ASPERMONT 68 86 68 81 64 / 10 10 30 50 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/51
Hazardous weather outlook, May 21, 11:19 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1119 AM CDT WED MAY 21 2014 TXZ021>044-221630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1119 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE ACROSS THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING AND PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN PRIMARILY ACROSS THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THURSDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL PERIODICALLY VISIT THE ENTIRE SOUTH PLAINS REGION FRIDAY THROUGH THE HOLIDAY WEEKEND. THIS ACTIVITY WILL BRING THE RISK OF LOCALLY HEAVY RAINFALL ALONG WITH A THREAT OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 21, 4:37 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
437 PM CDT WED MAY 21 2014
TXZ033-039-212200-
COCHRAN-YOAKUM-
437 PM CDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND YOAKUM COUNTIES...
AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL YOAKUM COUNTY...MOVING NORTH AT
25 MPH.
IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3358 10306 3359 10305 3350 10274 3316 10290
3320 10307
TIME...MOT...LOC 2137Z 196DEG 21KT 3328 10297The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:37 PM CDT | Special Weather Statement | LUB | Yoakum | 23 min |
| May 21, 5:19 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.